Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Flare one week after aspiration and injection of cortisone!

Hi all,

I am new in this journey and I am feeling very confused. I had my first symptom last Xmas (right knee flare) and my diagnosis early this year. Since the start of the year I had several flares in both knees. I normally would have an injection and stay well for 3/4 months.

Last week my right knee flared again. I had an injection of cortisone at the local hospital but yesterday the knee started swelling again and today is massively big 😪. It happen to me once that I had an injection to my other knee and did not work either.

How is it possible? the cortisone does not always work or it can be the case that the injection was not well done? Interestingly enough: the two injections that did not work were done by rheumatologist with no scan guidance. All my injections that worked have been done by a radiologist with muskoskeletal specialisation by using the guide of the scan. Does it make sense?

I am allergic to NSAIDs so I cannot take anything. What should I do? I have a 2 years old daughter so resting has a relative meaning. I do not want to surrender to lay all day (also, I have to work at my laptop and, a part for the pain in the joint especially when I walk I feel well)

I have started mtx last week and today I unexpectedly had my period (which I should have had in the mid of next week). I feel my body is failing me :(

Comments

  • Mike1Mike1 Posts: 751 ✭✭✭

    I think you should contact your GP immediately and get a face to face appointment.

  • antuneletaantuneleta Posts: 9
    edited 16. Sep 2020, 10:22

    My GP does not receive people yet and does not have booking slot today :( but I will try to book a call asap

  • stickywicketstickywicket Posts: 25,947 ✭✭

    The trouble with all cortisone injections is that sometimes they work for some people. I've had them work for up to 2-3 months or not work at all. There are no guarantees even if they've worked previously.

    If you have an autoimmune type of arthritis it is the DMARDS, in your case methotrexate, which will, hopefully, slow down the disease but not in a week. It can take up to 3 months. Sometimes a rheumatologist will prescribe prednisolone (cortisone) pills to tide people over but there's a reluctance to do this because it's hard to get off them. My GP once prescribed them for me one Saturday morning when I - literally - couldn't get out of bed. He got a roasting from my rheumatologist but then they did x-rays of my knees and decided I needed new ones asap.

    Personally, I don't see what a GP can do other than prescribe pain relief. You say you are allergic to NSAIDS but don't mention regular pain relief such as paracetamol, cocodamol etc. Your doc might be able to refer you to a physio but I'd guess appointments are like gold dust right now. In your situation I'd be checking out versus Arthritis' exercises, starting slowly and gently, and building up.

    When my sons were very young I rested when they did. We had a lot of cuddly stories and watched children's TV together.

    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • frogmortonfrogmorton Posts: 25,412 ✭✭✭

    Not easy for you at all @antuneleta

    A young child, work and a very sore knee.

    I do hope the MTX will help you in the medium term. As you will know it's not a quick solution. Cortisone injections usually are at least faster - when they work. Sounds as though injections with scans are far more effective for you at least you know for the future.

    Such shame you are allergic to NSAIDs because they are good getting inflammation down😕I also try ice packs (in a tea-towel usually) which can help a bit when I am flaring.

    Putting your feet up when the little one is watching her/his favourite TV programme is a very good idea.

    Keep in touch and let us know how things go for you.

    Love

    Toni xxx
  • OP: So sorry to hear this...I refuse these cortisone injections and had 2 in my 82 yrs....last one was in 2016 and I've been worse ever since...long story. All my issues came on after hip replacement in 2010...another horrid story.

    I am in a lot of pain today and just rubbing some of my many topicals on my knee and will now go to my bed and stretch my sciatic nerve, damage from hysterectory in the 80's and then exacerabated over yrs and then from the hip job.

    Sometimes a good cry can release some pain. Do you use a knee support....

    Again, I understand about pain. Sadly many do.

  • OP: you may need the knees drained. And although I'm not a proponent of replacements, many do OK....but they are normally last last resort.

  • I have achieved to get in touch with my rheumatology department. They will call me back later. The doctor says that I need the knee to be drained but that no other injection will be done.

    They prefer me to take oral steroids. I took some in the past (for a facial palsy) and I remember the consequences in my body (face swelling, skin oily). But I guess I do not have alternatives till the mtx will produce some effect

  • frogmortonfrogmorton Posts: 25,412 ✭✭✭

    Hopefully @antuneleta

    Hopefully it will just be a short course of steroids to keep you going until the MTX kicks in.

    My youngest had leukaemia at 16 and well l remember her little moon face forever captured forever in her prom photos sadly.

    The other tip she was given at the time was to take them as early as possible in the day to prevent insomnia.

    Do keep in touch ((()))

    Love

    Toni xxx
  • antuneletaantuneleta Posts: 9
    edited 17. Sep 2020, 13:47

    AT the end, they rheumatology department decided not to do anything. They said I had an injection last week so better to wait for it to make effect (2/3 weeks). No draining. They suggest ice, compression, rest :/

  • frogmortonfrogmorton Posts: 25,412 ✭✭✭

    Oh Dear @antuneleta

    How disappointing I do hope they are right and more time is all that's needed ((()))

    Love

    Toni xxx
  • Airwave!Airwave! Posts: 2,371 ✭✭

    The crystals in the injection are too large to go into the smaller blood vessels until they start to dissolve which can be a 2-3 day sequence, hence the initial soreness. Depending on where the injection takes place depends on the rate of blood exchange in the soft tissues and the rate at which the drug works.

    There can be a downside in that there can be a weakness caused which would affect further treatment.

    The injection is a rather marmite thing, or rather it works or doesn’t work. I have had several years ago in my toe joints and shoulder without success, but they do work for others. The injection can be a temporary aid to allow healing to take place.

  • Hi all,

    the GP decided to give me a three day course of prednisolone. And it worked. I am walking again! ... till next time. Hope the MTX works fast!

  • frogmortonfrogmorton Posts: 25,412 ✭✭✭

    I hope your MTX kicks in ASAP steroids are great and for most of us an instant 'cure' but really they aren't and can even be harmful if taken over long periods.

    For now though you enjoy that respite girl!!

    Love

    Toni xxx
Sign In or Register to comment.